MAUDE Adverse Event Report: STRYKER SPINE-US ES2 INTEGRATED BLADE SCREW SIZE S 7.5X40MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US ES2 INTEGRATED BLADE SCREW SIZE S 7.5X40MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 482802740
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/04/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that an es2 integrated blade screw tab threading fractured intra-operatively.There were no adverse consequences to the patient and the procedure was completed successfully with a 10 minute surgical delay.
 
Additional Manufacturer Narrative
Visual inspection: visual inspection confirmed damaged tulip threads on returned screw.Marks on the top of the tulip support that an anti-torque key was used but the marks are present only on one side of the tulip.This suggests that the anti-torque key was not seated on the tulip uniformly.Large dent size on the screw shank head indicates that the blocker was over tightened during the surgery.Device and complaint history records were reviewed and no relevant manufacturing issues or similar complaints were identified.The es2 surgical technique was reviewed, and the following relevant information was identified: single-level compression and distraction: to achieve compression and distraction, insert the compression and distraction shaft and hinge over the blades of the two adjacent screws at the selected levels.With the compression and distraction shaft and hinge in place, orient the eyelets facing in the cephalad and caudal directions.Join the tops of the compression and distraction shaft and hinge using the connecting feature.To compress, insert the compressor into the eyelets of the compression and distraction shaft and hinge.Squeeze the compressor to apply the appropriate amount of compression.Once the necessary compression or distraction is applied, the compression and distraction shaft and hinge can be removed.Final tightening of the construct: once the necessary correction procedures have been performed and the spine is fixed in a satisfactory position, the final tightening of the blockers is performed using the counter torque tube and the torque wrench.Place the counter torque tube down over the blades.Insert the torque wrench through the counter torque tube to engage the blocker.Turn the handle of the torque wrench clockwise to align the two arrows on the torque wrench to achieve the 12nm of torque required to secure the implant construct.Repeat the process for each blocker.Per further inspection on returned device, it is likely that the blocker skipped a thread in the tulip, got cross threaded with tulip threads and damaged the threads on the tulip.The threads of the tulip are damaged which support this thought that the blocker threads skipped a thread during tightening.This could happen as a result of several potential causes: the blocker could have been over-torqued, the tulip may have been sitting at a location on the rod at the acute bend location, the combination of rod seating and over torque could possibly lead to tulip splay, and/or the anti torque key not used during final tightening.Based on the inspection results, the cause of the reported event is likely a user error.
 
Event or Problem Description

Brand Name
ES2 INTEGRATED BLADE SCREW SIZE S 7.5X40MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key9772018
Report Number0009617544-2020-00033
Device Sequence Number2891189
Product Code NKB
UDI-Device Identifier07613327002003
UDI-Public07613327002003
Combination Product (Y/N)N
PMA/510(K) Number
K122845
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number482802740
Device Catalogue Number482802740
Device Lot Number192752
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2020
Initial Date Received by Manufacturer 02/04/2020
Supplement Date Received by Manufacturer03/20/2020
Initial Report FDA Received Date02/28/2020
Supplement Report FDA Received Date04/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR